Back Pain after lumbar fusion with numbness and tingling in both legs
Patient : I have severe DDD, total lumbar fusion (rods), C6 fusion(plate), sjogrens, avascular necrosis in both hips. neuropathy in L leg. In Dec I fell tilting slightly backward. X rays were ok concidering. I am having increasing sever pain at top of lumbar fusion level, and now have numbness, tingling pain in both legs, slight incontinence of urine and a slight smudging at rectum
Possibly you might be experiencing the beginning of a Cauda Equina Syndrome; this may be seen as a complication in 1% oof the patients that undergo routine one or two level discectomy with or without fusion or instrumentation. Different factors may precipitate post-operative CES as for example: insufficient decompression, nerve root swelling, hematoma, retained disc fragments, local circulation problems. The indications for surgery include altered bowel and bladder functions associated with the acute disc herniation (this one is an emergency), if the decompression of an acute disc herniation is done in less than 48 hours there is a great chance of recovery than if it is a late decompression. The prognosis depends on the previous neurological condition, meaning, if you had a severe deficit prior to the decompression you will tend to have less chance of motor recovery. The recovery of bladder function seems to go parallel with the return of the saddle area sensation, but, again all depends on the severity and duration of the initial nerve injury, the longer a person has symptoms prior to appropriate treatment, the less likely is to have a full recovery, and can be a very slow process, may take several months to years. Repeated surgery seems to provide for the best chance of recovery, almost 80% of patients make either complete or partial delayed recovery, but regretfully there is a 10-20% making very poor or no recovery at all. Then, I strongly recommend you a re-evaluation by your doctor or a neurosurgeon or orthopedic surgeon as soon as possible in order to rule out this possible complication.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.